Alert archive / Arizona / Red Flag Warnings in 2021

Red Flag Warning 9, NWS Tucson, AZ

April 5, 20216 counties in Arizona

NWS Tucson, AZ issued this red flag warning at Apr 5, 2021, 2:14 AM MST for 6 counties in Arizona. It took effect at Apr 6, 2021, 10:00 AM MST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2021, 2:14 AM MST (09:14 UTC)
In effect from
Apr 6, 2021, 10:00 AM MST
Expired
Apr 6, 2021, 7:00 PM MST
In force
9 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 09:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 9.2 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2021-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2021-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4866 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

814 
WWUS85 KTWC 050914
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
214 AM MST Mon Apr 5 2021

AZZ151>154-052000-
/O.UPG.KTWC.FW.A.0006.210406T1700Z-210407T0200Z/
/O.NEW.KTWC.FW.W.0009.210406T1700Z-210407T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
214 AM MST Mon Apr 5 2021

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 7 PM MST TUESDAY FOR
STRONG WINDS, LOW HUMIDITY AND A HIGH FIRE DANGER RATING FOR 
SOUTHEAST ARIZONA INCLUDING PORTIONS OF FIRE WEATHER ZONES 151, 
152, 153 AND 154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 10 AM to 7 PM MST Tuesday. 

* AFFECTED AREA...The eastern half of fire weather zone 151, the
  majority of fire weather zones 152 and 153, and the eastern
  mountain ranges of fire weather zone 154. This does not include
  the Alpine District of the Apache-Sitgreaves National Forest. 

* TIMING...10 AM MST Tuesday morning through 7 PM MST Tuesday 
  evening.

* WINDS...West to northwest winds of 15 to 25 mph with gusts to 40
  mph in the warning area. The strongest winds will be in the 
  higher elevations of Cochise county. 

* RELATIVE HUMIDITY...Minimum relative humidity 5 to 10 percent
  in the afternoon at lower elevations, and between 8 and 13 
  percent in the mountains. 

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
4 follow-up statements
090 
WWUS85 KTWC 051930
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
1230 PM MST Mon Apr 5 2021

AZZ151>154-061400-
/O.CON.KTWC.FW.W.0009.210406T1700Z-210407T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
1230 PM MST Mon Apr 5 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 7 PM MST
TUESDAY FOR STRONG WINDS, LOW HUMIDITY AND A HIGH FIRE DANGER
RATING FOR SOUTHEAST ARIZONA INCLUDING PORTIONS OF FIRE WEATHER
ZONES 151, 152, 153 AND 154...

* AFFECTED AREA...The eastern half of fire weather zone 151, the 
  majority of fire weather zones 152 and 153, and the eastern 
  mountain ranges of fire weather zone 154. This does not 
  include the Alpine District of the Apache-Sitgreaves National 
  Forest. 

* TIMING...10 AM MST Tuesday morning through 7 PM MST Tuesday 
  evening.

* WINDS...West to northwest winds of 15 to 25 mph with gusts to
  40 mph in the warning area. The strongest winds will be in 
  the higher elevations of Cochise county. 

* RELATIVE HUMIDITY...Minimum relative humidity 5 to 10 percent 
  in the afternoon at lower elevations, and between 8 and 13 
  percent in the mountains.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
494 
WWUS85 KTWC 061138
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
438 AM MST Tue Apr 6 2021

AZZ151>154-062100-
/O.CON.KTWC.FW.W.0009.210406T1700Z-210407T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
438 AM MST Tue Apr 6 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG WINDS, LOW HUMIDITY AND A HIGH 
FIRE DANGER RATING FOR SOUTHEAST ARIZONA INCLUDING PORTIONS OF 
FIRE WEATHER ZONES 151, 152, 153 AND 154...

* AFFECTED AREA...The eastern half of fire weather zone 151, the 
  majority of fire weather zones 152 and 153, and the eastern 
  mountain ranges of fire weather zone 154. This does not 
  include the Alpine District of the Apache-Sitgreaves National 
  Forest. 

* TIMING...10 AM MST Tuesday morning through 7 PM MST Tuesday 
  evening.

* WINDS...West to northwest winds of 15 to 25 mph with gusts to 
  40 mph in the warning area. The strongest winds will be in 
  the higher elevations of Cochise county.

* RELATIVE HUMIDITY...Minimum relative humidity 5 to 10 percent 
  in the afternoon at lower elevations, and between 8 and 13 
  percent in the mountains.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
064 
WWUS85 KTWC 062126
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
226 PM MST Tue Apr 6 2021

AZZ151>154-070200-
/O.CON.KTWC.FW.W.0009.000000T0000Z-210407T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
226 PM MST Tue Apr 6 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG WINDS, LOW HUMIDITY AND A HIGH FIRE DANGER RATING FOR
SOUTHEAST ARIZONA INCLUDING PORTIONS OF FIRE WEATHER ZONES 151,
152, 153 AND 154...

* AFFECTED AREA...The eastern half of fire weather zone 151, the 
  majority of fire weather zones 152 and 153, and the eastern 
  mountain ranges of fire weather zone 154. This does not include 
  the Alpine District of the Apache-Sitgreaves National Forest. 

* TIMING...Through 7 PM MST Tuesday evening.

* WINDS...West to northwest winds of 15 to 25 mph with gusts to 40 
  mph in the warning area. The strongest winds will be in the 
  higher elevations of Cochise county.

* RELATIVE HUMIDITY...Minimum relative humidity 5 to 10 percent 
  in the afternoon at lower elevations, and between 8 and 13 
  percent in the mountains.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
377 
WWUS85 KTWC 070159
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
659 PM MST Tue Apr 6 2021

AZZ151>154-070300-
/O.EXP.KTWC.FW.W.0009.000000T0000Z-210407T0200Z/
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
659 PM MST Tue Apr 6 2021

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
STRONG WINDS, LOW HUMIDITY AND A HIGH FIRE DANGER RATING FOR FIRE
WEATHER ZONES 151, 152, 153, AND 154...

Winds will slowly diminish through the evening hours.
Unfortunately, RH recoveries will be poor overnight.

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at Apr 4, 1:30 PM MST, 12 hours 44 minutes earlier.

Area forecast discussion, Apr 4, 1:30 PM MST, 12 hours 44 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
130 PM MST Sun Apr 4 2021

.SYNOPSIS...Hot early April temperatures will continue Monday. Then
a weather system passing by to the north will result in slightly
cooler temperatures along with gusty winds Tuesday into Wednesday
along with potential fire weather impacts on Tuesday. Above normal
temperatures and very dry conditions will continue into next weekend.

&&

.DISCUSSION...Yup, it is warm with plenty of areas 90+ degrees at 1
pm, mainly from Tucson north and west, the lower elevation areas.
Should gain another 2-4 degrees before all is done today which would
result in highs about 15 degrees warmer than average. For
perspective, based on climate normals this would be a typical late
May afternoon.

For Monday, locations from Tucson west will cool off a degree or two
from today while eastern areas will be 1 to 3 degrees warmer as the
heat shifts eastward.

A potent storm system passing by well to the north will result in an
increase in winds across the region, and for locations east of Tucson
enough to bring about possible critical fire weather conditions given
how dry (air and fuels) we are. This system will trim the
temperatures a bit Tuesday onward however we will remain a good bit
warmer than average for early April. With a moderate NW flow aloft,
each afternoon through the remainder of the workweek it will be a
little breezy during the heat of the day as those upper level winds
mix down to the surface. Other than that, it looks to remain dry into
next week at least.

&&

.AVIATION...Valid through 06/00Z.
SKC-SCT250 ft AGL. Surface wind diurnally driven with speeds mostly
less than 12 kts except becoming W-NW 12-18 kts after 05/19Z.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...High pressure aloft will result in more well above
normal temperatures and very dry conditions into Monday. The tail
end of a weather system passing north of the area will generate
strong and gusty winds Tuesday afternoon and evening. These elevated
wind speeds in combination with minimum relative humidity values of
5 to 14 percent will result in critical fire weather conditions,
especially in Cochise, eastern Graham, and Greenlee counties. A fire
Weather Watch has been issued to address these conditions. The system
will also help lower daytime temperatures a few degrees, but very
dry conditions with elevated afternoon winds can be anticipated the
second half of this coming week.

&&

.CLIMATE...Record or near record highs Monday.

DATE                         Apr 05
                          FCST RCD/YR
TUCSON INTL AIRPORT        93  96/1989
AJO                        95  98/1961
ORGAN PIPE CACTUS          97  99/1989
PICACHO PEAK               94  98/1989
SAFFORD AG STATION         94  91/1961
SIERRA VISTA FD            88  88/1972
TOMBSTONE                  89  90/1972
WILLCOX                    88  91/1972

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Tuesday morning through Tuesday evening
for AZZ151>154.

&&

Public...Cerniglia
Aviation...Rasmussen
Fire Weather....Rasmussen

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2021Every red flag warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.